Apr 07, 2017 02:12 PM EDT
Fentanyl has been blamed for the increasing number of deaths due to a drug overdose in Massachusetts. The percentage of people who died due to a drug overdose with fentanyl in their system has increased from 57 percent in 2015 to 75 percent in 2016. This is not only the case in Massachusetts but also in other states across the country.
A heroin user identified only as Allyson, to protect her identity and her prospects of getting a job in the future, said there is an instant result when one overdoses with fentanyl. Like the other users of illegal drugs who frequent the AAC Needle Exchange, she carries a naloxone kit. This is a medication that has saved many lives by reversing the effects of an accidental overdose of fentanyl and other opioids such as morphine or heroin.
"Recently we had a guy leave the bathroom and all the color just drained from his face, like immediately, and he just turned blue," AAC Needle Exchange Manager Meghan Hynes said as she described what fentanyl overdose looked like. "I've never seen anyone turn blue that fast. He was completely blue and he just fell down and was out - not breathing."
It is almost impossible to determine how much fentanyl is contained in the illegal drugs they use so users assume that every bag they buy has the opioid drugs, according to NPR. Long-term drug users on the taste of the drugs they get, so if it is a lot sweeter then it has lots of fentanyl. While most of them avoid it, they do not have a choice but to take whatever is available to avoid withdrawal. It, however, produces an immediate and intense rush but fades quickly.
Fentanyl is an opioid that is 50 times more potent and powerful than heroin or morphine and is used for pain management. It is known by many names on the streets including Tango and Cash, China Girl, Jackpot and Dance Fever among others. The ones being used medically were approved by the Food and Drug Administration, but there are those produced by laboratories in China that are cheaper but more dangerous.
A drug user who abuses fentanyl is at high risk of getting an overdose because there is a very small difference between a deadly dose and what doctors would consider a dose for therapeutic purposes, according to Narconon. Abuse of this opioid drugs can cause lethargy, drowsiness, euphoria or even hallucinations. A person who has become addicted to the drugs can expect some difficulty when withdrawing from the opioid drugs.
2. Sep 17, 2018
Study: Earth's oldest animals formed complex ecological communities
3. Aug 21, 2018
Study: Length of opioid prescription spell highest risk for misuse after surgery
4. Aug 06, 2018
NASA Introduces First Batch Of Commercial Astronaut Crew
2. Jul 26, 2018
Researchers develop a new method to detect nucleation
3. Jul 26, 2018
New system can identify drugs to target 'undruggable' enzymes critical in many diseases
4. Jul 26, 2018
Health benefits of moderate drinking may be overstated, study finds